Thursday, July 24, 2008

Drug-Induced Lupus

Image by svilen001
Anyone with a chronic disease can tell you - expect anything. And everything. True to form, I experienced some new developments in my autoimmune disease recently.

I had noticed a few new symptoms over the past month: increasing fatigue, joint pain and swelling in my hands and feet, and an elevated temp. I chalked it up to another flare, but had a nagging feeling that this flare felt differently than others that I have had. 

A trip to see Dr. S., a zillion blood tests, and a few x-rays later, I had a new addition to my diagnosis list, although hopefully it will be a temporary one. Dr. S. told me that my problems are probably due to drug induced lupus

I barraged my doctor with questions. What's DIL? Will it go away? How do we know that this is "just" DIL, and not Systemic Lupus Erythematosis? What do we do now? 

My rheumatologist patiently explained how she arrived at this diagnosis. First, I had been taking a medication for the last year that is known to be associated with DIL. Secondly, it is common for patients with a DIL to develop joint issues in their hands and feet. Most importantly, however, a blood test, the ANA, had become positive, while other labwork indicative of SLE remained normal. 

My treatment will be simple: discontinue the medication and monitor my symptoms for improvement. 

I felt reassured even further when I went online to the Lupus Foundation website, and read their information:

Drug-induced lupus erythematosus (DILE or DIL) is a side-effect of long-term use of certain medications. Specific criteria for diagnosing drug-induced lupus have not been formally established. However, some symptoms overlap with those of SLE. These include:

  • Muscle and joint pain and swelling
  • Flu-like symptoms of fatigue and fever
  • Serositis (inflammation around the lungs or heart that causes pain or discomfort)
  • Certain laboratory test abnormalities.

Once the suspected medication is stopped, symptoms should decline within days. Usually symptoms disappear within one or two weeks. Drug-induced lupus can be diagnosed with certainty only by resolution of symptoms and their failure to recur after stopping the medication.

By definition, drug-induced lupus is "cured" merely be stopping the offending medication. However, the complete disappearance of symptoms can sometimes take months, and the disappearance of abnormal autoantibodies may take a few years.

After recovering from DILE, some people may develop this syndrome again if not enough time has passed before they again begin to take the same medication. It would be best to avoid a medicine that has previously caused drug-induced lupus.

You can read a more detailed description of DIL in this article, found on eMedicine. 

No comments: